Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Amarillo, TX

April 24, 2011Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 24, 2011, 7:18 PM CDT for Sherman County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2011, 7:18 PM CDT (00:18 UTC)
Expired
Apr 24, 2011, 8:00 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 7:18 PM CDTHAIL 17 Ssw Stratford, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS54 KAMA 250018
SVRAMA
TXC421-250100-
/O.NEW.KAMA.SV.W.0003.110425T0018Z-110425T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT SUN APR 24 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED OVER WEST CENTRAL SHERMAN COUNTY...OR ABOUT 9 MILES SOUTH
  OF STRATFORD...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3647 10167 3631 10163 3611 10162 3606 10216
      3629 10216
TIME...MOT...LOC 0018Z 252DEG 26KT 3622 10200

$$

JACKSON
1 follow-up statement
913 
WWUS54 KAMA 250038
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT SUN APR 24 2011

TXC421-250100-
/O.CON.KAMA.SV.W.0003.000000T0000Z-110425T0100Z/
SHERMAN TX-
738 PM CDT SUN APR 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL SHERMAN COUNTY...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL SHERMAN COUNTY...OR ABOUT 13 MILES SOUTHEAST OF
STRATFORD...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3608 10205 3631 10209 3647 10167 3631 10163
      3611 10162
TIME...MOT...LOC 0037Z 252DEG 26KT 3626 10184

$$

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 24, 7:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN APR 24 2011

.AVIATION...
PRECIP CHCS AND CIGS MAIN AVIATION CONCERNS NEXT 12 TO 18 HOURS. IT
APPEARS BEST THREAT FOR SHOWERS AND TSTMS WILL BE AT KGUY...WITH
LEAST CHC AT KAMA FOR FIRST 12 HOURS OF THIS FCST CYCLE. REFLECTED
THIS WITH CB REMARKS AT KGUY AND KDHT FOR NOW. CONFIDENCE IN WHETHER
OR NOT MVFR CIGS REDEVELOP TNGT IS LOW AT THIS TIME. HOWEVER...DID
INCORPORATE A PERIOD OF MVFR CIGS AT ALL SITES...WITH LONGEST PERIOD
AT KGUY AND LEAST AMOUNT OF TIME AT KDHT. COLD FRONT WILL PUSH THRU
ALL TAF SITES FROM NW TO SE ON MONDAY WITH INCREASING NW TO N WINDS
IN ITS WAKE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 24 2011/

DISCUSSION...
WILL CONTINUE 20 TO 50 PCT TSTM POPS FOR TNGT...WITH HIGHEST POPS
ACROSS NRN AND NERN ZONES.  ELY LOW-LEVEL FLOW WILL SUPPLY ADDITIONAL
MSTR IN REGION WHERE INCOMING SHORTWAVE TROF COULD CAUSE RELEASE OF
INSTBY.  AREAL QUALIFIERS HAVE BEEN USED.

HAVE KEPT LOW POPS GOING ON MON MRNG ACROSS NERN HALF OF FCST AREA...
AND HAVE SPREAD MON AFTN POPS INTO SWRN AND SRN PARTS OF FCST AREA...
WHERE MSTR FLUX CONVERGENCE EXPECTED TO BE MAXIMIZED VICINITY SFC AND
H8 FRONT.  MON NGT EXPECTED TO BE DRY AS SFC RDG BUILDS INTO PNHDLS
BEHIND DISSIPATING COLD FRONT.

LOW POPS KEPT FOR TUE MRNG ACROSS NERN AND NRN ZONES...WHERE EFFECTS
OF SHORTWAVE TROF MAY BE MOST NOTABLE.  HAVE SPREAD LOW POPS TUE AFTN
INTO SERN AND S-CENTRAL ZONES...AHEAD OF EXPECTED DRYLINE SETUP.

TUE EXPECTED TO BE WINDY.  STRONG SHORTWAVE TROF AND ASSOCIATED COLD
FRONT TUE NGT WARRANT CONTINUATION OF POPS OVER MOST OF FCST AREA.
NO POPS IN REMAINDER OF FCST.

MAY SEE TEMPS NEAR FREEZING IN NWRN SECTIONS TUE NGT AND WED NGT.

FRI AND SAT EXPECTED TO BE BREEZY TO WINDY.  03

COCKRELL

FIRE WEATHER...
ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDTIONS MAY OCCUR
MONDAY OVER THE SOUTHWESTERN TEXAS PANHANDLE.  ELEVATED TO POSSIBLY
CRITICAL FIRE WEATHER CONDTIONS MAY OCCUR TUESDAY OVER THE WESTERN
HALF OF THE TEXAS PANHANDLE.  BREEZY TO WINDY NORTH WINDS ON
WEDNESDAY ARE EXPECTED TO DIMINISH PRIOR TO THE ONSET OF LOWER
RELATIVE HUMIDITIES IN THE AFTERNOON.  ELEVATED TO POSSIBLY CRITICAL
FIRE WEATHER CONDTIONS MAY OCCUR FRIDAY AND SATURDAY OVER WESTERN
SECTIONS OF THE PANHANDLES.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 24, 3:06 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT SUN APR 24 2011

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
306 PM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS
MAY APPROACH SEVERE LEVELS WITH HAIL AND GUSTY WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY OVER ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES...AND AGAIN TUESDAY AND TUESDAY NIGHT MAINLY
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEAST HALF OF THE TEXAS
PANHANDLE. A FEW STORMS THAT DEVELOP MAY BECOME STRONG WITH HAIL AND
GUSTY WINDS THE PRIMARY HAZARDS.

STRONG WINDS AND LOW RELATIVE HUMIDITIES MAY LEAD TO ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE SOUTHWEST TEXAS PANHANDLE ON TUESDAY.

FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY AND THURSDAY
MORNINGS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY
AND AGAIN SATURDAY ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY...AND FOR ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AND SATURDAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 24, 5:46 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN APR 24 2011

TXZ001-006-242330-
DALLAM TX-HARTLEY TX-
546 PM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF DALHART...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON
Special weather statement, Apr 24, 6:42 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SUN APR 24 2011

TXZ001-002-006-250030-
DALLAM TX-SHERMAN TX-HARTLEY TX-
642 PM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR HARTLEY...SHERMAN AND
DALLAM COUNTIES.

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CONLEN...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:43 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler47 min
Apr 25, 5:21 PM CDTSevere Thunderstorm WarningAMARoberts, Wheeler54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.